Hail, Dane
- When
- May 21, 11:43 AM CST
- Where
- Dane County, 0.86 mi NW of Stoughton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 42.930, -89.230
Picture of 1.5 inch diameter hail.
Lines and clusters of severe thunderstorms moved across southern WI from the late morning through the late evening as the passage of a warm front was quickly followed by a cold front. Straight-line winds accounted for fairly widespread tree limb damage especially over south central WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lines and clusters of severe thunderstorms moved across southern WI from the late morning through the late evening as the passage of a warm front was quickly followed by a cold front. Straight-line winds accounted for fairly widespread tree limb damage especially over south central WI. Several reports of large hail were received while street flooding was reported in Madison. A couple brief EF1 tornadoes also occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 3:48 AM CST, 7 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
448 AM CDT Tue May 21 2024
.KEY MESSAGES...
- Dense fog will persist across south central and eastern
Wisconsin through sunrise this morning.
- Marine Dense Fog early this morning across the southern half
of Lake Michigan is expected to continue through this evening.
- A complex severe weather event is expected today, with
multiple rounds of thunderstorms expected. The greatest severe
weather threat continues to be this evening.
- All severe weather hazards will be possible this evening,
including strong winds, large to very large hail, and
tornadoes.
&&
.SHORT TERM...
Issued 448 AM CDT Tue May 21 2024
Today and Tonight:
A busy, rain and stormy, day is in store for Wisconsin today.
The Storm Predictions Center's Severe weather outlook does a
good job of reflecting this busy day with a Moderate Rick (4 out
of 5 risk) covering portions of southwestern Wisconsin.
With high dewpoints this morning and cooling temperatures, fog
has developed across the forecast area with many locations
experiencing dense fog. As southerly winds increase and diurnal
heating kicks in after sunrise this fog should burn off rather
quickly.
Kicking the rain/storm discussion off early this morning there
is ongoing convection across northeast Iowa and far western
Wisconsin. This ongoing convection is on the leading edge of the
Low level jet. Much of this early morning convection is well
ahead of these features and is slowly moving northeast.
Southwestern and western Wisconsin will have the best chances
the ongoing and slightly developing blob of showers/storms this
morning. Much of eastern and southeastern Wisconsin will remain
dry with this morning "round".
This afternoon and evening will be the main concerns for any
severe weather to develop. The afternoon round of storms will
likely be along the leading edge of the warm front. As warm
moist air surges northward a few showers and storms are likely
to develop. The exact location that storms could fire is a bit
muddled due to many models have a very shallow cap in place
which limits the location and coverage of any convection during
the afternoon. This cap does look to be pretty weak, which
means anything that does break it could grow quickly. Strong to
severe storms during this afternoon would mostly pose a wind and
hail threat. A brief lull between this afternoon and evening
rounds will prep the stage for the severe weather potential this
evening.
As the cold front passes later this evening the next round of
rain and storms will move through. Timing with this has the cold
front beginning to move through as early as 6 PM with it
exiting the region as late as midnight. While the exact outcome
will depend on the duration of the lull between the passage of
the warm front and cold front. The air mass in place and the
dynamics within this strengthening low pressure system are
fantastic. This means that supercells and squall line storm
modes are on the table. Lapse rates are steep, CAPE is high, and
low level shear/helicity is also very good. Hodographs continue
to show the nice curved features you would be looking for on
days with good tornado potential. Overall the threat with this
evening round is strong winds, large hail and tornadoes.
Patterson
&&
.LONG TERM...
Issued 448 AM CDT Tue May 21 2024
Wednesday through Monday:
As the low pressure system bringing all of our rain and storms
today moves northeast across Lake Superior and into Canada, high
pressure will be on its heals for Wednesday and Thursday. The
upper level ridging will be building into the Midwest Wednesday
afternoon and will continue to influence the region through
Thursday. The pressure gradient will remain tight between the
exiting low and incoming high pressure resulting in some gusty
west winds, and decent cold air advection. Cloud cover should be
decreasing throughout the day Wednesday. Considering the warmer
temperatures over the previous few days, Wednesday is likely to
feel much cooler with the 70 degree high temperatures feeling
slight deceiving for some.
Dry weather will continue through Friday morning. Precipitation
chances will increase as the next approaching shortwave moves
toward the state. Showers and thunderstorms will be possible
Friday afternoon through Saturday morning. There is still quiet
a bit of uncertainty with this system especially with timing
and strength. The GFS is still pretty rambunctious in
comparisonsto other long range models. Its likely that timing
of rain will tighten up a bit and that some of the finer details
such as QPF and exact location as this system gets closer in
time.
Another shortwave looks to be on the horizon as well for
Saturdaywhich could be yet another round of showers and
storms. Almost like a round two if you will. Showers and storms
Friday into Saturday and again Saturday will be supported by
two separate shortwave troughs. Still a lot of details to be
hashed out here. Thankfully Sunday continues to show promise for
being dry as a weak ridge quickly moves through the Great Lakes
Region.
Patterson
&&
.AVIATION...
Issued 448 AM CDT Tue May 21 2024
VFR to LIFR conditions are expected through the period. Early
this morning for south central and eastern Wisconsin there is
dense fog that dropping visibilites down to a mile or less.
Many terminals will see quarter mile visibilities with ceilings
around 200 to 500 feet until after sunrise this morning.
Multiple rounds of showers and storms are expected to move
through southern Wisconsin today. The first of these round
moving through this morning. Ongoing convection to our west is
gradually moving northeast this morning. Areas of west central
and south central Wisconsin will have the best chance for
showers and storms with this morning round, while the rest of
southern Wisconsin remains dry. MVFR fusillades and ceilings
will be possible during this round of showers/storms.
There is a small chance for an afternoon round of showers and
storms as the warm front moves through. MVFR to IFR visibilities
will be possible any of the moderate to heavy rainfall. Then the
last round would be this evening along the cold front. Again
MVFR to IFR visiblies will be possible. For both of these rounds
ceilings are expected to be around 3-6 kft. Severe storms will
be possible for both the afternoon and evening rounds with large
hail, strong winds and tornadoes all being possible.
Southwest to southeast winds are expected today. These southerly
winds will increase becoming breezy this afternoon. The breezy
south winds will persist through Wednesday morning with gusts
of 20 to 25 kts likely. Stronger gusts will be possible with
any convection.
Patterson
&&
.MARINE...
Issued 448 AM CDT Tue May 21 2024
With dewpoints near the air and water temperatures across the
southern half of the Lake this morning dense fog has developed.
As dewpoints increase with the passage of the warm front later
today, its likely that the dense fog will persist until the
cold front moves across the open waters, bringing with it rain
and thunderstorms.
South to southeast winds this morning will become breezy as a
deepening low pressure system advance from the central plains
northeastward toward the upper Great Lakes Region. There will be
periods of thunderstorms over the lake, especially the southern
portions through Wednesday morning. A Small Craft Advisory is in
effect tonight through Wednesday morning due to the gusty
southerly winds.
High pressure will build into the Midwest Wednesday and Thursday
bringing quieter winds and waves through midweek.
Patterson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ057-WIZ058-
WIZ059-WIZ060-WIZ063-WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-
WIZ071-WIZ072 until 10 AM Tuesday.
LM...Small Craft Advisory...LMZ643-LMZ644...10 PM Tuesday to 4 PM
Wednesday.
Small Craft Advisory...LMZ645-LMZ646...10 PM Tuesday to 10 AM
Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 447 AM CDT Tue May 21 2024 WIZ046-047-051-052-056>060-062>072-221000- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Dense fog is expected south central and eastern Wisconsin through sunrise this morning. Several rounds of thunderstorms are expected today. There will be a risk for severe weather this afternoon and evening, including the potential for strong winds, large to very large hail, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible late in the week into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed on Tuesday. LMZ643>646-221000- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Areas of dense fog will be possible across the southern half of the Lake today. Several rounds of thunderstorms are expected today. Severe storms will be possible at times, especially during the evening. A Small Craft Advisory is in effect tonight through Wednesday morning for gusty south winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Small Craft Advisory remains in effect through Wednesday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-221000- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 447 AM CDT Tue May 21 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Areas of dense fog will be possible across the southern half of the Lake today. Several rounds of thunderstorms are expected today. Severe storms will be possible at times, especially during the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. www.weather.gov/mkx
The Milwaukee radar (KMKX), 55 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
55 thunderstorm wind, 9 hail, 3 tornado, 1 flood. Local standard time, as filed.
Picture of 1.5 inch diameter hail.
Video of 1 inch diameter hail falling.
Picture of hail provided.
Multiple trees and branches down in the Dodgeville area.
Scattered tree branches down, some large, in Spring Green.
Shed roof blown off.
A swath of numerous large trees snapped, some were rotted.
Two power poles snapped at the base.
Two utility poles snapped at base.
A swath of scattered tree damage including snapped trees. Multiple large and empty grain bins were heavily damaged at one location. One of the large poles associated with the grain bins fell onto a small car. At a different location a small portion of a roof was removed from a farm building.
Several large tree branches snapped off in the vicinity of Blue Mounds and Blue Mound State Park.
A tree snapped in half.
A piece of steel facia was blown off a home.
Scattered tree limbs down, some large, along highway 14 from just east of Mazomanie to just west of Middleton after a series of lines and clusters of thunderstorms.
Scattered tree limbs down in Sauk City and Prairie Du Sac.
A swath of significant tree damage from the golf course to a nearby subdivision. About a dozen large trees uprooted. Some trees snapped at various heights from the trunk. Many branches snapped off.
Multiple tree limbs and trees down near Lodi Marsh.
Top of a tree snapped and another tree snapped at its base.
Tornado began near Springdale where it hit a farm. Two sheds were lofted into a nearby woods where numerous trees were damaged and placed in a crisscross manner. The tornado then crossed Highway 18-151 while tracking to the northeast. It hit an outbuilding on County Rd P which caused it to shift off its foundation. Further north, it uprooted or snapped about 20 mature trees at a farmstead on County Rd P. The tornado then went across Cty P and ended near Valley Spring Rd and County Rd J.
Straight-line winds caused damage to a farmstead. There were large tree limbs down and some roofing material to an old farm outbuilding removed.
Straight-line winds of approximately 90 mph snapped numerous trees greater than half way up the trees. Also multiple farm outbuildings and sheds were damaged including one calf barn that was completely destroyed. Debris was lying from southwest to northeast.
Two large highway distance signs bent downward at a large angle.
Estimated winds of 90-100 mph which blew the roof of a barn.
Extensive tree damage on the south side of Verona.
Several trees down including a large, old 4 foot diameter Oak Tree down on Old Sauk Road, and a 12 inch pine snapped in half. Many 3-6 inch branches also down.
A swath of tree damage near the center of Verona.
Intermittent damage path with numerous branches downed along with upwards of 40 trees snapped, topped or uprooted. One house sustained substantial roof damage from a fallen tree. Minor garage damage was all noted from falling tree debris.
Scattered tree damage.
Intermittent damage path with numerous branches downed along with 30 to 40 trees snapped, topped or uprooted.
Numerous trees down on the north side of Madison along Sherman Ave. and Northport Dr., and Warner Park.
Several large trees uprooted.
A large tree snapped at its base.
Three large trees uprooted.
Scattered tree damage in New Glarus and a portion of an apartment roof was blown off.
Tree damage across Berlin.
Scattered tree damage across the northern half of Dodge County. This included tree damage in the Fox Lake area and a reported measured wind gust of 62 mph.
Tree damage in Belleville.
Tree damage including flying debris.
Multiple trees and limbs down in Beaver Dam.
Multiple trees and power lines down. Trees down on a few homes.
Multiple large tree limbs snapped off, landing onto a road.
Numerous Black Cherry, Hickory, and Elm Trees with split tops and large limbs down. Two prominent wind gusts during its duration.
Scattered tree damage in Albany.
A large tree, 1-1.5 feet in diameter, snapped clean approximately 4-5 feet above the ground.
Measured wind gust of 59 mph at Middleton Municipal Airport.
High winds leading to broken tree limbs in McFarland.
Measured wind gust of 62 mph at Dane County Regional Airport.
Tree damage in Cottage Grove.
Multiple roads closed due to flooding.
Numerous branches down in Sun Prairie.
Several trees uprooted in Columbus.
Numerous trees and power lines down across Janesville. Some trees falling on vehicles.
Large tree uprooted and lying on road.
Fascia torn off a home in Elkhorn.
Many tree limbs down in Wales on multiple properties.
A tree limb fell onto a fence.
Measured wind gust.
Large branches down on a roof.
A large tree snapped at the base.
Several trees down.
A large tree down.
Eighteen inch diameter tree snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyThe tornado archive for Wisconsin, 2024Warnings in Wisconsin, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169966, 1169965, 1169968, 1169970, 1172708, 1172664, 1172686, 1169971, 1172713, 1172719, 1169972, 1172692, 1172734, 1172723, 1179126, 1169974, 1180026, 1180071, 1172672, 1179131, 1169973, 1180029, 1180031, 1179281, 1172746, 1172750, 1180073, 1172742, 1180066, 1180059, 1180350, 1170039, 1172751, 1179282, 1180061, 1180067, 1180068, 1180069, 1172774, 1179123, and more.